Hail, Unicoi
- When
- April 30, 2:00 PM EST
- Where
- Unicoi County, Erwin
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.150, -82.417
3/4 inch hail reported by 911 dispatch.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
3/4 inch hail reported by 911 dispatch.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 30, 9:25 AM EST, 4 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 1025 AM EDT WED APR 30 2003 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* LATE MORNING FORECAST DISCUSSION (UPDATE) 1025 AM EDT TUE APR 30 2003 INTERESTING VORT MAX AT LOW LEVELS MOVING THROUGH KY AT THIS TIME. WE MAY FEEL SOME INFLUENCE FROM THIS OVER THE NEXT SEVERAL HOURS. THE SOUTHERN EXTENT OF THIS FEATURE APPEARS TO BE ENHANCING CU FIELD OVER THE CUMBERLAND PLATEAU. THIS WILL LIKELY BE THE AREA OF INITIAL CONVECTIVE DEVELOPMENT TODAY...MUCH LIKE YDAY. WE WILL ALSO SEE ACTIVITY FIRE OVER THE APPS TODAY. MOTION OF THE STORMS WILL BE TOWARD THE NORTHEAST AT ABOUT 15 MPH..SO ACTIVITY WILL BE SLOW TO DEVELOP IN THE VALLEY...AGAIN...MUCH LIKE YDAY. HOWEVER...OUTFLOW BOUNDARIES WILL END UP HELPING TO FIRE THE CONVECTION IN THE VALLEY. WITH ALL THE MOISTURE AND GREAT HEATING ALREADY OCCURRING...AS WELL AS CAPES INTO THE 1500 TO 2500 RANGE...WILL SEE STRONG STORMS. SOME WILL LIKELY PUSLE BRIEFLY TO SEVERE LEVELS...WITH STRAIGHT LINE WINDS AND HAIL TO 1 INCH POSSIBLE. TEMPS SEEM ON TRACK SO FAR AND WILL ISSUE UPDATE SIMPLY TO REMOVE MORNING WORDING FOR FOG. MAY ALSO MAKE SOME MINOR TWEAKS TO SKY COVER. .MRX... NC...NONE. TN...NONE. VA...NONE. SP ********************************************************************* EARLY MORNING FORECAST DISCUSSION 343 AM EDT WED APR 30 2003 SHORT-TERM WILL INCLUDE PATCHY DENSE FOG. SATELLITE SHOWS A WEAKENING MCS OVER KY AND NORTHERN SECTIONS OF MID-TENNESSEE. HOWEVER...A MCV REMAINS AND IS PROGGED TO MOVE ACROSS KY/VA/TN AREA LATER TODAY. ALSO...PLENTY OF LEFT OVER BOUNDARIES OVER THE FORECAST AREA WILL HELP FOCUS CONVECTION TODAY. DEPENDING HOW MUCH LEFT OVER DEBRIS CLOUDS REMAINS OVER THE REGION TODAY... AIRMASS COULD ONCE AGAIN BECOME QUITE UNSTABLE. ANOTHER ROUND OF PULSE/MUTI-CELL SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. WET-BULB ZEROS WILL BE NEAR 10,000 FEET...SO LARGE HAIL WILL ONCE AGAIN BE MAIN PROBLEM AS WELL AS HEAVY RAINS. STORM MOTIONS WILL BE SLOW SO ISOLATED FLASH FLOODING A POSSIBILITY. WILL INCLUDE THIS INFO WITHIN THE HWO. FOR TONIGHT...CONVECTION ENDS WITH PATCHY FOG LIKELY. SOME DENSE FOG ALSO POSSIBLE...ESPECIALLY OVER AREAS OF RECENT RAINS. FOR THURSDAY...MAIN LIFT FOR CONVECTION WITH BE TERRAIN...SO WENT WITH HIGHEST POPS MOUNTAINS. ISOLATED SEVERE WILL ONCE AGAIN BE A CONCERN WITH HEIGHT OF WET BULB ZERO BETWEEN 9-10 KFT. FOR THURSDAY NIGHT AND FRIDAY...A COLD FRONT WILL APPROACH THE AREA THEN MOVE ACROSS DURING THE DAY. A GOOD BET OF SEEING WIDESPREAD CONVECTION WITH FROPA WITH DIFLUENCE ALOFT NOTED. WILL GO WITH LIKELY POPS...BUT WOULD NOT BE SUPRISED WITH SEE CAT COVERAGE. ALSO...ANOTHER DAY OF SEVERE WEATHER POSSIBLE DEPENDING ON AMOUNTS OF INSTABILITY. FCSTID = 15 CHA 84 62 85 60 / 50 20 30 30 TYS 80 61 83 61 / 60 30 30 30 TRI 78 57 80 56 / 60 30 30 30 OQT 79 60 83 60 / 60 30 30 30 DH ********************************************************************* EVENING FORECAST DISCUSSION 1035 PM EDT TUE APR 29 2003 UPDATED...BASED ON QUICK LOOK AT NEW MODEL RUNS. WILL LET LOW POPS LINGER INTO THE OVERNIGHT HOURS. EXPECTING SEVERAL BOUNDARIES AND GOOD INSTABILITY ON WED WILL UP POPS TO 50 AREA WIDE. QUICK TEXT UPDATE SHORTLY SOON FOLLOWED BY UPDATED GRIDS. ISOLATED SEVERE STORMS SHOULD CONTINUE UNTIL AROUND MIDNIGHT. WILL SEND LATE UPDATE TO REMOVE THUNDERSTORMS AND REDUCE WINDS. MAY ALSO UP MILD OVERNIGHT TEMPS. SON ********************************************************************* AFTERNOON FORECAST DISCUSSION 315 PM EDT TUE APR 29 2003 A WEAK BOUNDARY AND GOOD INSTABILITY IS HELPING TO FIRE UP SOME AFTERNOON THUNDERSTORMS ACROSS THE NORTHERN CWA. THIS SHOULD CONTINUE THROUGHOUT THE EVENING...WILL LOSE ITS PUNCH BY MIDNIGHT AS IT LOSES HEATING. SUMMER-LIKE PATTERN WILL CONTINUE WEDNESDAY AND THURSDAY AS WARM DAYS AND AFTN AND EVENING THUNDERSTORMS. IN THE EXTENDED...FRIDAY A COLD FRONT WILL APPROACH THE REGION BRINGING A CONTINUED CHANCE FOR TSTORMS THROUGH SATURDAY MORNING. THE WEEKEND LOOKS DRY WITH MORE SEASONAL TEMPERATURES. THE FOLLOWING NUMBERS ARE PRELIMINARY AND FOR COORDINATION ONLY: CHA 60 84 61 84 / 20 30 30 30 TYS 59 82 61 81 / 30 30 30 30 TRI 54 79 57 79 / 30 30 30 30 OQT 59 82 60 81 / 30 30 30 30 BS
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-011000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 439 AM EDT WED APR 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWESTERN VIRGINIA...EAST TENNESSEE AND SOUTHWESTERN NORTH CAROLINA. .DAY ONE... A WEAK UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE SOUTHERN APPALACHIANS AND TENNESSEE VALLEY THIS AFTERNOON AND EVENING PRODUCING ANOTHER ROUND OF SCATTERED THUNDERSTORMS. DUE TO THE EXPECTED INSTABILITY AND COLD AIR ALOFT...SOME OF THESE STORMS COULD BECOME SEVERE. LARGE HAIL AND DAMAGING THUNDERSTORMS WINDS WILL BE THE MAIN CONCERN. ALSO...LOCALLY HEAVY RAINFALL COULD PRODUCE LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN... ISOLATED SEVERE THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE THURSDAY AFTERNOON AND EARLY EVENING WITH LARGE HAIL... DAMAGING DOWNBURST WINDS AND HEAVY RAINFALL BEING THE MAIN CONCERN. A COLD FRONT WILL SWEEP ACROSS THE REGION FRIDAY AFTERNOON AND EVENING. SOME OF THESE STORMS MAY ALSO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. ALSO...SPOTTER ACTIVATION MAY BE REQUIRED BOTH THURSDAY AND FRIDAY AFTERNOON AND EVENING. STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. DH
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1016 AM EDT WED APR 30 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM PINECREST TN 1.25 IN HAIL
04/29/03 CAMPBELL HALF DOLLAR SIZED HAIL IN
THE PINECREST COMMUNIYTY
AT 420 PM. REPORTED BY
CAMPBELL COUNTY
DISPATCH.
0502 PM ROCKWOOD TN 0.88 IN HAIL
04/29/03 ROANE DIME TO NICKEL SIZED HAIL
REPORTED NEAR ROCKWOOD AT
502PM. REPORTED BY ROANE
SHERIFFS OFFICE.
0506 PM ROCKWOOD TN 1.00 IN HAIL
04/29/03 ROANE HAIL CONTINUED THROUGH
533 PM IN THE ROCKWOOD
AREA AND INCREASED TO
QUARTER SIZE. REPORTED BY
ROANE COUNTY SHERIFFS
DISPATCH.
0630 PM HIXSON TN WIND DAMAGE
04/29/03 HAMILTON TWO TREES REPORTED DOWN
IN THE MIDDLE VALLEY AREA
NEAR HIXSON.
ALSO...FLOODING DUE TO
CULVERT BACKUP...COVERED
ROADWAY AND DAMAGED ONE
HOME. REPORTED BY
EMERGENCY SERVICES
DISPATCH.
0730 PM JACKSBORO TN 0.75 IN HAIL
04/29/03 CAMPBELL ALSO REPORTED AT
LAFOLLETTE. REPORTED BY
CAMPBELL COUNTY DISPATCH.
0730 PM NIOTA TN WIND DAMAGE
04/29/03 MCMINN AT 730 PM SEVERAL TREES
REPORTED DOWN AND 1/2
INCH SIZE HAIL IN AND
AROUND NIOTA. REPORTED BY
SHERIFFS DISPATCH.
0746 PM MADISONVILLE TN WIND DAMAGE
04/29/03 MONROE 2 TREES DOWN IN
MADISONVILLE. REPORTED BY
SHERIFFS DISPATCH.
0750 PM MADISONVILLE TN 0.75 IN HAIL
04/29/03 MONROE PEA TO DIME SIZED HAIL IN
AND AROUND MADISONVILLE.
REPORTED BY SHERIFFS
DISPATCH.
0945 PM CLEVELAND TN 0.75 IN HAIL
04/29/03 BRADLEY PEA TO DIME SIZE HAIL
REPORTED IN CLEVELAND.
REPORTED BY SHERIFFS
DISPATCH.
0947 PM ROCKWOOD TN 0.75 IN HAIL
04/29/03 ROANE DIME SIZE HAIL REPORTED
IN ROCKWOOD. REPORTED BY
STORM SPOTTER.
0949 PM ROCKWOOD TN 0.75 IN HAIL
04/29/03 ROANE PEA TO DIME SIZE HAIL
CONTINUED FROM 949 PM
THROUGH AROUND 1000 PM IN
THE ROCKWOOD AREA.
REPORTED BY SHERIFFS
DISPATCH.
0950 PM HARRIMAN TN 0.75 IN HAIL
04/29/03 ROANE PEA TO DIME SIZE HAIL
FELL IN THE HARRIMAN AREA
FROM AROUND 950 PM
THROUGH AROUND 1010 PM.
REPORTED BY SHERIFFS
DISPATCH.
0955 PM KINGSTON TN 0.75 IN HAIL
04/29/03 ROANE PEA TO DIME SIZE HAIL
FELL IN THE KINGSTON AREA
FROM AROUND 955 PM
THROUGH AROUND 1015 PM.
REPORTED BY DISPATCH.
0955 PM CLEVELAND TN 0.75 IN HAIL
04/29/03 BRADLEY DIME SIZE HAIL REPORTED
IN CENTRAL CLEVELAND.
REPORTED BY SHERIFFS
DISPATCH.
1000 PM CLEVELAND TN 0.75 IN HAIL
04/29/03 BRADLEY PEA TO DIME SIZE HAIL
REPORTED IN NORTHEAST
CLEVELAND. REPORTED BY
SHERIFFS DISPATCH.
1030 PM BIG SPRING TN 0.88 IN HAIL
04/29/03 MEIGS REPORTED BY THE POLICE
DEPARTMENT.
1140 PM NIOTA TN 0.88 IN HAIL
04/29/03 MCMINN REPORTED BY THE POLICE
DEPARTMENT.
1200 AM SWEETWATER TN WIND DAMAGE
04/30/03 MONROE A FEW TREES DOWN.
REPORTED BY THE POLICE
DEPARTMENT.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
239 PM EDT WED APR 30 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM MURPHY NC 0.75 IN HAIL
04/30/03 CHEROKEE REPORTED BY CHEROKEE
COUNTY 911.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
254 PM EDT WED APR 30 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM TN 0.75 IN HAIL
04/30/03 POLK LOTS OF 0.75 INCH HAIL
NEAR THE NORTH CAROLINA
BORDER IN RURAL
AREAS.
REPORTED BY POLK
COUNTY 911.The Knoxville radar (KMRX), 88 km away, was scanning. The volume nearest the first event began at 18:59 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348243.